Share & Earn

Althealth

Do steroids make Lyme disease worse?

0 2 years ago

Yes. I learned this the hard way. Twice before I was accurately diagnosed with Lyme disease, I was prescribed steroids. The first time was in 2002, five years after my tick bite, and three years before I started treatment for Lyme disease, babesiosis, and ehrlichiosis. I was prescribed steroids to treat systemic hives that, unbeknownst to me or my dermatologist at the time, were caused by Lyme. After being on that round of steroids, I was stricken with my usual on-and-off flu for several weeks.

I have prescribed steroids again in 2003 when I had a bad case of mononucleosis. Ironically, I begged my primary care physician for that prescription, so that I could speed up my recovery and get on to my summer job as a camp counsellor. The steroids did clear up my sore throat and swollen glands very quickly, and while I was on them, I felt like I had energy. I went camping, which was a mistake. My energy levels soon crashed, and the mono slipped into the chronic Epstein-Barr virus. Two bedridden years later, I discovered that the Epstein-Barr was not improving because I had underlying tick-borne infections. Those infections probably would have come to the forefront anyway while I had mono, but the steroids certainly didn’t help.

Why do steroids impact Lyme disease patients so negatively? In his blog post “Steroid Use Can Lead to Long-Term Treatment Failure for Lyme Disease Patients”, Daniel Cameron, MD explains, “An association of steroid use with an increased failure rate or worsening of disease is understandable in view of the well-known effects of these agents on the inflammatory and immune responses.” Dr Cameron points to several studies that tie steroid use to Lyme disease treatment failure.

My Lyme Literate Medical Doctor (LLMD) has told me that the response to oral steroids is different than inhaled steroids. I have been on inhaled steroids for sinusitis (nasal spray) and for post-COVID-19 lung inflammation (inhaler) and have not had any issues with those, but of course, the best thing is to always check with your LLMD about the way your own body might respond to any medications.


Leave a Comment

Your email address will not be published. Required fields are marked *